Cutaneous Drug Reactions in Children Attending a Tertiary Care Hospital

Authors

  • Md Mostafizur Rahman Assistant Professor, Department of Dermatology and Venereology, Rajshahi Medical College, Rajshahi, Bangladesh
  • Md Azraf Hossain Khan Associate Professor, Department of Dermatology and Venereology, Rajshahi Medical College, Rajshahi, Bangladesh
  • Pampa Chandra Medical Officer, Department of Dermatology and Venerelogy, Rajshahi Medical College Hospital, Bangladesh
  • Laila Shamima Sharmin Assistant Professor, Department of Pediatrics, Rajshahi Medical College, Bangladesh
  • Fazlur Rahman Assistant Professor, Department of Pediatrics, Rajshahi Medical College, Bangladesh
  • Ahmed Masiha Jamil Assistant Professor, Department of Medicine, Rajshahi Medical College, Rajshahi, Bangladesh

DOI:

https://doi.org/10.3329/taj.v33i2.51340

Keywords:

Cutaneous drug reaction, Stevens-Johnson syndrome, erythema multiforme, fixed drug eruption

Abstract

Background: Cutaneous drug reaction (CDR) is a growing health hazard in the world. Adverse drug reactions are common complications in drug therapy. About 3-8% of all hospital admissions are the results of adverse drug reactions, among them 2-3% are children and these can cause significant disability to patients. Early identification and management of adverse cutaneous drug reaction has both short term and long term prognostic significance.  Objective: To know the cutaneous reaction to drugs in children in a tertiary care hospital.  Study design: Hospital based descriptive, observational study.

Subjects: 50 children with cutaneous drug reactions were studied in the department of Dermatology and Pediatric respectively in Rajshahi Medical College Hospital, Rajshahi.

Methods: Data were collected by detailed history taking, physical examination and laboratory investigations in a prefixed data collection sheet and with the help of GOLD guideline after taken informed consent of the patient.

Results: This study showed a significant male predominance. Male: female ratio was 1.08:1 .In this study prevalence was highest among 1-5 years age group. Cotrimoxazole, NSAIDs, anticonvulsant and quinolone were most offending medications. Maculopapular eruption, Stevens Johnson Syndrome, fixed drug eruption and urticaria were most common morphological types. Majority of CDRs were noted with oral route of administration. It was observed that almost all the CDRs that were reported involved mainly the skin. Majority of adverse cutaneous drug reactions reported were moderate in severity.

Conclusion: Frequency distribution of the offending drugs and the adverse reactions revealed that adverse cutaneous drug reactions occurred mostly by cotrimoxazole, NSAIDs and quinolones. Maculopapular rash and Stevens Johnson Syndrome were the most common morphological types. A better understanding of the mechanisms underlying CRDs is important in drug development and in patient care.

TAJ 2020; 33(2): 56-62

Downloads

Download data is not yet available.
Abstract
297
PDF
389

Downloads

Published

2020-12-31

How to Cite

Rahman, M. M., Khan, M. A. H., Chandra, P., Sharmin, L. S., Rahman, F., & Jamil, A. M. (2020). Cutaneous Drug Reactions in Children Attending a Tertiary Care Hospital. TAJ: Journal of Teachers Association, 33(2), 56–62. https://doi.org/10.3329/taj.v33i2.51340

Issue

Section

Original Articles